LONG week!

Been hospitalized since last Saturday night. Apparently I wasn't metabolizing the pred, and who knows what all else because I've been so out of it I've missed 3/4's of what's been going on. Had a very high fever (103.3) which is now down to 99 but seems determined to not get to my typical of 97.6. Had a spinal tap (rather not do that one again) and still waiting for two culture results from that. Rheumy doesn't want me released until those come in and he's sure there's no infection roosting somewhere.

Changed me to methylprednisilone via IV which they are now tapering down and then I'm going back on oral pred which I'm a bit nervous about since it wasn't being absorbed. Since I'm supposed to see the rheumy within the week I'm just going with the flow and ask him about it. From what I've read it looks like the IV form has less side effects?? Anyone else have any experience or info on this? I don't understand why the U.S. uses pred and Europe uses methyl?? Anyone??

I'm also thinking I'm going to cut out the supplements except the turmeric and my multi-vitamins and see how I do.

As of yesterday I'm officially unemployed because of this disease and I'm waiting on my disability insurance. I'm so confused? upset? frustrated? by this whole disease process. Trying to heal and not worry about the future.


13 Replies

  • Wrong way round - the US uses oral methyl prednisolone (Medrol) and prednisone. So does Italy, not sure about other mainland Europe countries. Prednisone is metabolised in the liver to create prednisolone which is the active form. Methyl prednisolone has a methyl group attached to a carbon in the prednisolone molecule which is said to make it more powerful - often means worse side effects too.

    The UK almost always uses prednisolone, the already metabolised form, for oral use, but I think the methyl prednisolone is also used in the UK for injections as it is better as a soluble formulation.

    Are you sure they are putting you back on oral prednisone? I think it is possible that they will give you a form of prednisolone as it doesn't have to be metabolised in the liver to work.

    So were all the problems simply due to not absorbing the pred? What happened?

    All the best - hope you get much better very quickly. At least without having to work you can rest and look after yourself a bit better - though I do appreciate the problems no job entails in the US.

  • Pam, that sounds one helluva week - poor you. Perhaps not knowing exactly what is wrong with you, they considered Methylprednisolone was better at this time as, not only is it apparently considered slightly more potent, it doesn't need to be activated by the liver as does Prednisone. Like you, I have also heard in the distant past that i/v steroids have less side effects in that they bypass the organs. Perhaps whatever is going on in your body has interfered with the absorption of the Pred but it seems you have more questions than answers at the moment - only time will tell....hang in there and I hope you feel better soon.

  • It's an interesting theory but about the only side-effects it can make much difference to is gastric irritation and liver effects because it doesn't have to be metabolised there, and I know sambucca told me once that some doctors dispute even the first - it is the presence in the body that causes the stress on the stomach. I don't know. However, the pred is in the bloodstream and the blood stream gets to all parts of the body - even better than that famous beer that gets places other beers don't reach! You could say the same about the depot injections that release methyl prednisolone directly into the body - the side effects my granddaughter had were as bad if not worse than the oral pred she'd been on previously.

  • Once again, it seems that the jury is still out with different doctors having different views. My wonderful rheumy has said that because the injections go straight to the bloodstream they are considered to be less risky to the organs than the pills. Side effects can no doubt still be a problem for some as with any treatment.

  • I do see his reasoning - but there are flaws in it. Sounds like some reading on the menu!

  • So sorry for your problems , I have been lucky so far , and change of Doctor who appears to know what they are doing helps .

    We use prednisalone in the UK Initially . Withdrawing from it slowly .

    My pain from PMR is in my neck and shoulders which appears to give me multi migraines , which I was diagnosed with a couple of months ago after admittance to hospital with bad head. I do wonder if the co codamal that I take for pain contributes as well . So am trying to come of most tabs other than pred .

    Now in the UK we are told to be careful of taking supliments mixed with drugs as there can be conflict taking certain ones together . I do not take any supliments other than Vit D which had been given me by my doctor .I feel that I have a healthy diet so do not need extra vitamins .

    Hope things soon settle down for you and once you have seen your Rhumitoligist he can get you sorted and most of all relieve your mind , because the tension of worrying about your treatment , no way helps you get over this nasty little illness slower . Be positive hope the rainbow on the horizon soon looms into site Carol

  • I hadn't heard about not taking supplements when on pred. Like many I'm taking tumeric, cod liver oil capsules and milk thistle to hopefully counteract the liver damaging effects of the Azathioprine...of course and the chewable Calcium with vit D. Should I be worried?

  • Ida-June, as with any supplements, whilst on steroids or other drugs, everyone should check with their pharmacist first before taking any supplements, either prescribed or purchased over-the-counter. Calcium plus Vit D is recommended, as long as the patient hasn't got too much calcium building up in the body - this can be checked via regular blood tests. I took turmeric (in herb form added to suitable meals) and fresh garlic daily for their anti-inflammatory benefits whilst on steroids. I haven't taken milk thistle so can't speak from any experience on that one but perhaps one for you to check out for any contraindications.

  • If you are OK probably not - but supplements are only taken because they have a medicinal effect, there wouldn't be any point otherwise. So always check they aren't contraindicated alongside pharmaceuticals because some are. Don't waste you time asking a GP - ask a pharmacist and make sure they look and don't just say "It's fine". Even doctors and pharmacists miss known bad mixes, I know that from bitter personal experience! Nothing life-threatening but I spent 9 months on crutches!

  • Oh Pam, I'm so sorry for your pain, fever and frustrations. Goodness you've had more than your share. Hopefully treatment will be effective and you'll soon be feeling better and back home. I sure wish the medical community had a better handle on this disease. Seems like it doesn't get the attention for research either. At least there are many of us who, on this forum, truly feel for you from experience. So keep on sharing and we can send prayer hoping for MUCH better days ahead.

  • Thank you all for your support. Had a good nights rest and I am so happy to be home with my kitty and able to make a cuppa whenever I want.

    Feeling so down and blue, it's amazing how other's actions can effect us even when we know better. I have so many 'friends' who were going to come visit at hospital, and l know it's silly but not a single flower or card????? The 3 people who've been constant are the one's with the most going on! I know, I know if you want something done ask someone who's busy, but JEEZ! Trying to figure out how to let go of all of this......certainly not helping me.

    I'm so afraid on many levels, don't understand what happened.....how did I wind up sicker than I was back in June? How can I trust myself to know what's ok and what's not with my body? And I don't know who I am anymore, looking in the mirror is awful, I'm so bloated up......

    What in the world did any of us do to deserve this??

  • Glad you're home, Pam - nothing like your own bed is there. It isn't surprising that you feel so down after what you have been through but don't waste what precious little energies you do have at the moment, fretting about the friends who didn't show whilst you were in hospital - just be happy about those who did, and get yourself well! I remember thinking similar thoughts when I was stuck in bed looking at 4 walls for 4 months before diagnosis - you certainly find out who your true friends are in situations like this don't you. At least your pusscat was waiting with a lovely welcome, I'm sure! Do try and stay positive, difficult as that may be. Yes, no doubt you do have lots of questions without answers at the moment but write them all down ready for the rheumy next week. Chin up.

  • Hi Pam,just read your post,i am so sorry that you are having such a awful time.

    You will be so glad to get home,look after yourself,gentle hugs.

You may also like...